Alert archive / New Jersey / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 7, NWS New York, NY

May 29, 2001Union County, New Jersey

NWS New York, NY issued this severe thunderstorm warning at May 29, 2001, 6:29 PM EDT for Union County, New Jersey. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2001, 6:29 PM EDT (22:29 UTC)
Expired
May 29, 2001, 7:00 PM EDT
In force
31 min
Issued by
NWS New York, NY
Area
Whole counties

County Union County, NJ

The radar

The Philadelphia radar (KDIX), 80 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 10.5 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS51 KOKX 292231
SVROKX
NJC039-NYC085-292300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
629 PM EDT TUE MAY 29 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHMOND (STATEN IS.) COUNTY IN SOUTHEAST NEW YORK
  UNION COUNTY IN NORTHEAST NEW JERSEY

* UNTIL 700 PM EDT

* AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUMMIT...OR ABOUT 4 MILES SOUTH OF
  SUMMIT...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE MOVING ACROSS MOST OF UNION COUNTY 
  AND INTO STATEN ISLAND BY AROUND 650 PM. LARGE HAIL AND DAMAGING
  WINDS ARE LIKELY TO ACCOMPANY THIS STORM.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4077 7451 4059 7454 4050 7396 4065 7408

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 2:25 PM EDT, 4 hours 4 minutes earlier.

Area forecast discussion, May 29, 2:25 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
225 PM EDT TUE MAY 29 2001

SYNOPSIS...SERIES OF PROGRESSIVE AND ABNORMALLY DEEP TROUGHS TO
AFFECT THE REGION NEXT 5 DAYS.

SHORT TERM...STRONG UPPER SHORT WAVE NOW AFFECTING THE REGION. MAIN
DYNAMICAL FORCING TO THE SOUTH OF THE REGION THUS RESULTING IN
COASTAL LOW DEVELOPMENT BOMBING WELL OFFSHORE OVERNIGHT.
CURRENTLY...BROAD COLD FRONT MOVING ACROSS THE WESTERN PART OF THE
CWA WITH SHRA AND TSRA. SOME HAIL POTENTIAL FROM THESE PULSE
STORMS...BUT IT/S LOW. LATEST ACARS SOUNDING SHOWING A SIMILAR
PROFILE TO KPIT FROM THIS MORNING...WHICH WITH A 70 F MAX RESULTING
IN A -4 TO -5 LI.

WILL HAVE A REST OF TODAY PERIOD TO COVER THE CONVECTION.

TONIGHT...GRADUAL CLEARING IN THE STRONG CAA.

WEDNESDAY...CAA ALLOWS FOR FREQUENT GUSTS TO 20 MPH AT SFC. WITH
STRONG LATE MAY SUN...CUMULUS WILL ATTEMPT TO BOIL...BUT EXPECT
DOWNSLOPE DRYING IN THE NW FLOW TO MINIMIZE THIS. WILL HAVE PARTLY
SUNNY INLAND AND BE OPTIMISTIC WITH A MOSTLY SUNNY AT THE COAST.
TEMPS WILL BE 10 TO 15 BELOW NORMAL WITH NUMBERS OF THE MAV WHICH
SEEM A LOT MORE REASONABLE THAN THE FWC'S.

WEDNESDAY NIGHT...CLEAR AND COOL. RECORD LOWS ARE IN THE 40S...BUT
WE'LL STAY ABOVE THESE DUE TO THE WIND. NOTE...UPPER TROUGH IS
NEARLY 2 SIGMA FROM NORMAL!

THURSDAY...NO PROBLEMS.

EXTENDED...NEXT SYSTEM DROPPING OUT OF THE GREAT ALSO A
SIGNIFICANTLY CLIMATE DEVIATED SYSTEM. BASED EXTEND ON AVN WHICH
BASED ON ENSEMBLES HAS GOOD CONSISTENCY. BOTH FRI AND SAT APPEAR WET
WITH MORE COOL WX FOR SUNDAY IN WAKE OF THE SYSTEM.

MARINE...STILL A MINIMAL SCA FOR WEDNESDAY. DO NOT PLAN TO ISSUE YE[T
PENDING COORDINATION.

.OKX...
.CT...NONE.
.NJ...NONE.
.NY...NONE.
MARINE...NONE.

TONGUE

In the hours before

Local storm report, May 29, 5:03 PM EDT, 1 hour 26 minutes before
NYCLSRNYC 000
TTAA00 KNYC DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
503 PM EDT TUE MAY 29 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 PM    LODI                      NJ   .75 INCH HAIL
05/29/01   BERGEN

0310 PM    WAYNE                     NJ   .75 INCH HAIL
05/29/01   PASSAIC

0335 PM                              NJ
05/29/01   BERGEN                         *** 1 INJ ***
                                          CROSSING GUARD HIT BY
                                          LIGHTNING.

0345 PM    NORWALK                   CT   .88 INCH HAIL
05/29/01   FAIRFIELD

0355 PM                              NY   .75 INCH HAIL
05/29/01   QUEENS

0400 PM                              NY   WIND DAMAGE
05/29/01   QUEENS                         NUMEROUS TREES AND POWER
                                          LINES DOWN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:50 PM EDTSevere Thunderstorm WarningOKXBergen, Passaic40 min

Nearby

Severe Thunderstorm Warnings in New Jersey, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.